Posted 15 February 2016
By Zachary Brennan
Pfizer is voluntarily recalling 126 lots of Advil liquid products for infants and children in Canada because “clumps” may form in the bottles affected and lead to higher or lower doses given to infants and children if the products are not shaken well before each use.
The company's Canadian arm said in an announcement that consumers should stop using affected products, contact the company for a refund, and return the recalled product to a pharmacy for safe disposal, though pharmacies are not providing refunds.
“Lower doses may not be adequate in reducing the fever, leading to other health issues which could include, in rare instances, convulsions. Although unlikely, higher doses may lead to vomiting, drowsiness, dizziness, ‘ringing in the ears’ and decreased breathing rates,” according to Health Canada, which also includes a list of the affected lots.
The recall is a Type II recall, a situation in which the use of, or exposure to, a product may cause temporary adverse health consequences or where the probability of serious adverse health consequences is remote.
The Canadian regulator said that the likelihood of potentially severe adverse consequences “is remote as long as the product has always been shaken well before each use as per label instructions.”
Pfizer said in a statement that no serious adverse events have been reported and that parents who have given these products to their children and have concerns should consult with their health care practitioner.
The company said the issue was identified during routine stability testing, which involves the testing of products to ensure product integrity is maintained over time and as they reach their expiration dates.
“The issue was caused by a change to an emulsifying ingredient (xanthan gum) from one of Pfizer’s suppliers, which allowed ibuprofen in the liquid suspension to separate over time in the affected products,” Pfizer said.
David Lessard, Director, Quality & Compliance, Pfizer Global Supply, said the company has replaced “the source of one ingredient that was found to be the cause of the issue.”
Health Canada is advising parents who have given these products to their children and have concerns to consult with their health care practitioner.
The regulator also said it is monitoring Pfizer’s recall and will inform Canadians if new safety information arises.
List of Affected Product Lots